Expert advice on addressing adverse events, particularly through dose holds or reduction, in patients on lenvatinib therapy for radioiodine-refractory DTC.
Marcia Brose, MD: If a lenvatinib-associated adverse event does warrant the dose reductions, do you revert to the starting dose after it, or do you tend to maintain the reduced dose? Bruce, how do you manage those once you’ve let the patient know they haven’t failed by reducing their dose?
Bruce Robinson, MD: What I usually do in such circumstances is give the patients 4 or 5 days off therapy to allow drug levels to fall and to allow them to recover, because oftentimes they do need a psychological period of recovery, and then I start them at a lower dose. That’s been pretty much my practice. There are varied occasions when patients, like the ones I referred to a moment ago, resist that, who really feel that they want to go back on the same dose. But for most, we reduce.
Marcia Brose, MD: I’ve had some patients after many months, sometimes years, who got to maybe 10 mg a day and they start having progression, and I try occasionally to dose increase them. Sometimes I get lucky or will alternate maybe between the 2 doses. That might buy me another 6 months but usually not a lot of time. Is that your experience with what happens when you do it, Lori?
Lori Wirth, MD: I’ve been in that desperate situation a few times. I have a patient who, she’s a teeny, tiny little lady, but she’s on a dose of 8 mg alternating with 4 mg. It seems absurd, but she’s responding. You must treat the patients individually. But one thing that I wanted to comment on was Bruce’s comment on typically holding lenvatinib for 4 or 5 says and then resuming at a lower dose. I was glad that he mentioned the time frame for holding because lenvatinib has a short half-life, so patients usually get better pretty quickly from whatever the toxicity is. Then the other thing is, there was an analysis that was done looking at the length of dose holds, and it showed that the clinical benefit is….
Bruce Robinson, MD: Maintained.
Lori Wirth, MD: Yes, it’s impacted by longer dose holds. The idea of saying, “Take 2 weeks off, come back and see me, and we’ll go from there,” is the wrong answer. You do want to keep the dose holds as short as a few days if possible.
Marcia Brose, MD: Sometimes the dose holds, I will say with the GI [gastrointestinal] tract, even though the lenvatinib level goes down, sometimes I find for the GI tract to heal, that does take a week or two. That’s the only time I sometimes do a little longer. But many times, patients do go back on the same dose, and sometimes they can go for a lot longer, again, if they’ve had that chance to recover. I think we should always remember that’s a possibility unless there’s something that really prevents them from going back on that dose.
Transcript edited for clarity.